Dear Ask The Doctor: Hello Doctor i am a 26 year old male hoping you may be able to point me in the right direction. For the last two years i have been getting treatment for a prolactinoma, that they believe i had going on unnoticed through my teen years. my current treatment has been hydrocortisone daily 15mg 10 morn and 5 lunch time and cabergoline twice weekly one tablet Before my diagnosis i complained of..huge weight gain, poor healing, dermatitis, diffuse hair loss, bier spots, depression, suicidal thoughts, no sex drive, no body or facial hair and a few other symptoms. I have been on the medication for two years now and the only real difference i have seen in me, have been weight loss and a slight increase in sex drive. My Current symptoms are diffuse hairloss which is worse now than before treatment, poorer healing, high sex drive but erectile dysfunction, sensitive skin can't take even slightly warm showers and getting skin rashes from soaps and clothes detergents,dermatitis, no body hair. So basically after two years of treatment i have lost weight but feel no different in most ways and in some ways worse? I have asked my specialist i'm dealing with and they say im improving by the results of my 3-6 month check up and that everything is leveling out and shrinking ? Is there anything i can ask for or that may be a miss as my life is on hold while i try to get better and every 3-6 months is a long time to wait. Thanks Kevin Fraser
It is good news that the prolactinoma, the tumor in your brain, is shrinking. It means it has responded to Cabergoline. The symptoms you are having could be side effects of hydrocortisone and cabergoline. The hair loss is a side effect of Cabergoline, which is probably why you mentioned that hair loss is worse now and there is no hair on your body. The erectile dysfunction, poor wound healing (I presume) and dermatitis can be side effects of hydrocortisone. Hydrocortisone is a steroid and prolonged steroid use will usually have these side effects. I presume you are having itchy skin. Steroids can cause dry skin and when skin becomes too dry, it can be very itchy. Try putting on lotion or moisturizers within 5 minutes after taking a bath. This will lock in the moisture and help the itch. You may switch to hypoallergenic soaps and detergents if you want, this may help too. Minimize showers up to 20-30 minutes. Prolonged showers will not help dry skin. Poor wound healing cannot be avoided in prolonged steroid use. Just be very careful and avoid accidental cuts as much as possible. Having over-the-counter antiseptics in handy is also helpful. With regards to the erectile dysfunction, if it is really bothering you, try consulting your doctor about Viagra. This drug will have no serious interactions with any of the drugs you are currently on. It is unlikely that you have been misdiagnosed and there are some things amiss in your case. I am confident the doctor/s managing your condition right now has ruled out the other conditions that will have similar signs and symptoms. If imaging procedures were done (MRI, CT scan) before and these were coupled with blood tests, then the diagnosis of prolactinoma is certain. This is very frustrating for you but you are not fighting for a lost cause. The treatment regimen you are on is effective and soon you will be on your way to recovery. I am pretty sure you have been patient but try to be more patient. You are still young and there is so much ahead of you. I do hope I have somehow enlightened you. Take care always.